Hail, Douglas
- When
- June 24, 8:22 PM CST to 8:24 PM CST
- Where
- Douglas County, 2.07 mi N of Wascott
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.200, -91.800
Thunderstorms developed in the vicinity of a warm front across northwest Wisconsin during the evening hours of the 24th. Storms quickly became severe in a very unstable and highly sheared environment as the grew upscale into a large complex during the late evening and early overnight hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms developed in the vicinity of a warm front across northwest Wisconsin during the evening hours of the 24th. Storms quickly became severe in a very unstable and highly sheared environment as the grew upscale into a large complex during the late evening and early overnight hours. Damaging wind gusts comprised the majority of reports with numerous trees downed and buildings damaged along with a measured wind gust of 71 mph. A few hail and flash flooding reports were received as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 24, 5:52 PM CST, 2 hours 30 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Duluth MN
652 PM CDT Mon Jun 24 2024
.KEY MESSAGES...
- Still a conditional severe thunderstorm threat for this
evening into early tonight for the Northland. Hazards include
large hail, damaging winds, and a lower (2% chance) tornado
potential.
- Scattered showers for some on Tuesday and mostly dry
Wednesday.
- Additional showers and storms Thursday into Saturday and again
early next week.
&&
.DISCUSSION...
Issued at 435 PM CDT Mon Jun 24 2024
Rest of Today - Tonight:
While the forecast has honed in on the areas of concern for
severe weather potential this evening into early tonight, there
still remains some uncertainty with regards to if and when
severe storms develop this evening. All of the Northland remains
in a Slight Risk for severe weather (Level 2/5) with some
slivers of a "higher end" severe threat.
As of 430 PM CDT this afternoon, elevated scattered showers and
a few embedded rumbles of thunder were present in the Brainerd
Lakes vicinity in an area of very subtle 500-mb troughing
perturbations. This activity will continue to move east through
the remainder of the afternoon. Much of the Northland remains
strongly capped for surface-based air parcels with current RAP
forecast soundings showing 150-300 J/kg, though capping is a bit
weaker farther northwest near a surface cold front over SE
Manitoba/SW Ontario/NW MN. This region is where initial
development of thunderstorms late this afternoon is most likely
where forcing is better, as is hinted at by several short-term
models, including most of the WoFS ensemble members.
Thunderstorms in this region are forecast to see MLCAPE values
of 2000-3000 J/kg where effective shear is 45-55 kt out of the
west. This would be a roughly 45-degree angle relative to the
cold front, so initial convective development would favor a
discrete supercellular storm mode. Given the favored storm mode
and mid-level lapse rates around 7-7.5 C/km, the primary threats
would be large hail (1+") and wind gust up to 60 mph as these
storms move east into north-central Minnesota by 6-8 PM
timeframe, and then moving farther east with time into the
Arrowhead the remainder of the evening into early tonight. Also
can't rule out a low-end tornado potential (2%) through mid-
evening given 0-1 SRH values of 150-200 m2/s2. The loss of
daytime heating will lead to increasing MLCIN mid to late
evening over north-central MN, so expectations are for severe
potential to diminish as storms move farther into the Arrowhead
towards 10pm-2am timeframe.
The second--and more conditional--area of severe thunderstorm
concern this evening into early tonight is from central MN into
NW WI as this area has been plague by more persistent cloud
cover, lingering showers, and a stronger capping inversion for
much of the day. This area would be closer to the surface warm
front moving northward from its position in SW/south-central MN.
If storms can break the cap, it wouldn't be likely till a
little later into the early evening hours (looking more towards
8-9 PM in the Brainerd Lakes/east-central MN as another subtle
500-mb shortwave moves through. Storms in this area would have
access to MLCAPE of 2500-4000 J/kg with very steep mid-level
lapse rates, around 50 kt of westerly effective shear, and 0-1
and 0-3 SRH of 150+ and 250+ m2/s2, respectively. These storms
would favor a quicker upscale growth into a cluster of storms or
a bowing line segment given shear being oriented more parallel
to the surface front. The main concern with these storms would
be damaging wind gusts to 60 mph, as well as large hail to 1
inch in diameter initially. The low-level turning/SRH would
support a low tornado threat (2%) for the surface based storms
that don't become outflow dominant. Short term guidance still
disagrees on where/if these storms develop given the strong cap.
There is also a real potential that these storms may develop
just to the south of our forecast area and remain that way due
to the gradient of higher instability being just south of
central/east-central MN and track east/southeast while remaining
completely out of our area. If storms develop in central/east-
central MN, then these storms could continue to track east into
NW WI, as well. Instability will be less with eastward extent,
so expectation is for storm intensity to weaken with eastward
extent into the later evening and early overnight hours before
storms exit eastern parts of the CWA.
Widespread heavy rain is not expected due to the faster storm
motions and more progressive nature of storms this evening and
tonight. However, PWATs of 1.7-2" will support efficient
rainfall rates, so some localized pockets of 1-2" could be
observed mainly in east-central MN to NW WI.
Tuesday - Wednesday:
Some showers are expected across far Northern MN late Tuesday
and Tuesday night in cyclonic flow aloft. May see an off chance
for a stray shower on Wednesday, but chances are 10% or less.
Temperatures in the mid-70s to mid-80s are expected for Tuesday,
but be cooler in the 70s on Wednesday.
Thursday - This Weekend:
A series of shortwave troughs move through the Upper-Midwest on
Thursday-Saturday, with a surface low pressure moving across the
region on Friday into Friday night. This will bring additional
shower and thunderstorm potential, though severe weather is not
anticipated at this time. We will have to watch for some limited
heavy rain/flooding potential given elevated streamflows and
wet soils, however. Exact amounts and locations are still
uncertain and too low-confidence to pin down at the moment.
There should be a brief break in rain again on Sunday as
ridging/surface high pressure move through.
Early Next Week:
Another active pattern with more shower/thunderstorm chances as
more shortwave energy/surface low moves somewhere through the
north-central CONUS/far south-central Canada.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 652 PM CDT Mon Jun 24 2024
Discrete storms developing along a cold front in northwest
Minnesota will gradually slide east into KINL within the next
1-2 hours this evening. Still a bit early to see if there is a
direct impact to the KINL terminal, so will likely need an
amendment as storms get closer. Hail up to one inch and wind
gusts up to 60 mph are the main concerns through the mid-evening
as these storms move east into parts of the MN Arrowhead. Look
for MVFR ceilings/visibilities with these storms.
Confidence is also increasing (40% chance) of storms developing
in east-central MN 01-02Z this evening and moving east into NW
WI throughout the evening. Primarily expect these to stay east
of KBRD and south of KDLH, but did throw the best timeframe as
TSRA into KHYR. Any storms that do develop could produce large
hail, damaging wind gusts, and potentially a tornado, but
potential in direct terminal impacts from the severe weather is
low. Will do more short-term amendments as storms
develop/approach. Any of these storms moving directly over a
terminal could produce MVFR conditions, as well. Some MVFR
conditions, potentially IFR, are possible immediately following
the convection before the cold front moves through. However,
chances for IFR conditions have decreased,. Confidence in IFR
conditions are 30% or less for KDLH/KHIB/KHYR.
Some LLWS develops this evening into early tonight, mainly at
KDLH/KHYR. Winds turn westerly later this evening behind the
cold front and turn light, then increase again on Tuesday with
gusts up to 25 knots.
&&
.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 435 PM CDT Mon Jun 24 2024
Lighter onshore winds with speeds less than 15 knots continue
for the remainder of today. There is a chance for thunderstorms
this evening into early tonight, with a large hail threat and
winds in excess of 45 knots, with the best chance along the
South Shore.
Winds will switch to westerly behind a cold front tonight and
increase late to 10 to 15 knots with gusts around 20 knots.
Winds increase further on Tuesday from the west, with gusts up
to 25 knots and hazardous conditions for small craft for late
Tuesday morning through mid-evening, where a Small Craft
Advisory is in effect. Winds will veer to northeast Tuesday
night into Wednesday and diminish to less than 15 knots.
For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...Small Craft Advisory from 11 AM to 9 PM CDT Tuesday for LSZ121-
140>148-150.
&&
DISCUSSION...Rothstein
AVIATION...Rothstein
MARINE...RothsteinHazardous Weather Outlook...UPDATED National Weather Service Duluth MN 346 PM CDT Mon Jun 24 2024 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-252100- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 346 PM CDT Mon Jun 24 2024 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight The risk of severe thunderstorms continues this afternoon and tonight. If storms develop, the main threats will be hail larger than 1 inch in diameter, wind gusts greater than 60 mph, and a very small chance of tornadoes. There is also a small chance of locally heavy rainfall, mainly across portions of central Minnesota into northwest Wisconsin. If severe storms develop, the mostly likely time for them to start is between 6 and 8 PM in northern Minnesota, and they will move southeast into northwest Wisconsin, ending there by around 2 AM. Significant flooding continues across portions of the Iron Range, Borderlands, and inland areas of the Arrowhead of northeast Minnesota, including the Cloquet River. While water levels have begun to recede, some larger rivers will not crest for another day or two. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday With water levels still elevated, flooding will remain a concern across northeast Minnesota with the potential for further rain chances this upcoming week. Thunderstorms will be possible Thursday and Friday, but are not anticipated to become severe at this time. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed late this afternoon through the overnight. LSZ121-140>148-150-252100- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 346 PM CDT Mon Jun 24 2024 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Thunderstorm chances return for tonight. These storms could be severe and produce large hail and winds in excess of 45 knots. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday West to southwest winds increase and become gusty for Tuesday into Tuesday evening. Wind gusts may rise into the 20 to 25 knot range. A Small Craft Advisory has been issued for late Tuesday morning through Tuesday evening. Chances for thunderstorms return for Thursday and Friday. Huyck/JDS More information may be obtained at the following web address: http://www.weather.gov/duluth
Special Weather Statement National Weather Service Duluth MN 354 PM CDT Mon Jun 24 2024 MNZ011-012-250200- North St. Louis-Northern Cook and Lake- Including the cities of Ely and Isabella 354 PM CDT Mon Jun 24 2024 ...SEVERE THUNDERSTORMS WILL AFFECT THE BOUNDARY WATERS CANOE AREA WILDERNESS THIS EVENING INTO EARLY TONIGHT... There is a risk for strong to severe thunderstorms to affect the Boundary Waters Canoe Area Wilderness this evening into early tonight. The storms may produce damaging winds to 60 mph, large hail, frequent cloud-to-ground lightning, and locally heavy rainfall. Thunderstorms could happen as early as 9 PM with the most likely time for thunderstorms between 9 PM to 1 AM. Now is the time to prepare in case thunderstorms threaten. Campers should take extra precautions now in order to secure campsites and make a plan in case of severe weather. For strong winds, try to keep your tent away from large or decayed trees. For large hail, use your well-tied down canoe or tent for shelter. For lightning, sit on your personal floatation devices or sleeping pads and avoid putting your tent on top of exposed tree roots to minimize your risk. Monitor NOAA Weather Radio for updates and possible warnings. Repeating...There is a conditional risk for severe thunderstorms to affect the Boundary Waters Canoe Area Wilderness this evening into tonight following a round of weakening showers this afternoon. The storms may produce damaging winds, very large hail, frequent cloud-to-ground lightning, and locally heavy rainfall. Thunderstorms could happen as early as 9 PM with the most likely time for thunderstorms between 9 PM to 1 AM. There is a chance that these thunderstorms do not develop this evening and tonight. Rothstein
Special Weather Statement
National Weather Service Duluth MN
721 PM CDT Mon Jun 24 2024
MNZ010-250045-
Koochiching MN-
721 PM CDT Mon Jun 24 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN KOOCHICHING COUNTY
THROUGH 745 PM CDT...
At 721 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 8 miles east of Baudette to
18 miles north of Waskish to 11 miles northwest of Upper Red Lake.
Movement was east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Birchdale and Manitou.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Minnesota.
&&
LAT...LON 4870 9434 4871 9429 4869 9426 4865 9425
4863 9391 4832 9393 4814 9442 4870 9443
4871 9441
TIME...MOT...LOC 0021Z 282DEG 37KT 4868 9443 4841 9443 4824 9497
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JDSSpecial Weather Statement
National Weather Service Duluth MN
750 PM CDT Mon Jun 24 2024
MNZ010-250115-
Koochiching MN-
750 PM CDT Mon Jun 24 2024
...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL KOOCHICHING COUNTY
THROUGH 815 PM CDT...
At 750 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northeast of Waskish to Upper Red
Lake. Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
These storms will remain over mainly rural areas of west central
Koochiching County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Minnesota.
&&
LAT...LON 4828 9442 4815 9395 4793 9442
TIME...MOT...LOC 0050Z 286DEG 26KT 4829 9434 4811 9485
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JDSSpecial Weather Statement
National Weather Service Duluth MN
811 PM CDT Mon Jun 24 2024
MNZ010-250145-
Koochiching MN-
811 PM CDT Mon Jun 24 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL KOOCHICHING COUNTY
THROUGH 845 PM CDT...
At 809 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Loman to 7 miles northwest
of Big Falls to 8 miles southeast of Waskish. Movement was east at 45
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Littlefork, Big Falls, Mizpah, Gemmell, Pelland, Loman, Margie, Grand
Falls, and Ray.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Minnesota.
&&
LAT...LON 4859 9381 4852 9381 4852 9379 4853 9357
4842 9309 4834 9309 4815 9342 4787 9419
4800 9442 4832 9442 4836 9432 4861 9392
TIME...MOT...LOC 0109Z 285DEG 38KT 4845 9370 4825 9395 4810 9434
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JDSThe Duluth radar (KDLH), 77 km away, was scanning. The volume nearest the first event began at 02:24 UTC.
13 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
A photo was received showing the top two-thirds of a tree that had been snapped off.
All lanes of US 63 were covered with 6 to 10 inches of rushing water in Hayward. There were some localized areas where water was up to 2 feet deep.
Photos were received showing numerous small to medium sized trees that were down.
Photos were received showing numerous trees snapped or uprooted.
Multiple trees were uprooted at the observers location.
Numerous trees 20 to 30 inches in diameter were down at the spotter's location.
A total of 22 trees were snapped and uprooted. Red pines 15 to 20 inches in diameter and aspens 11 to 14 inches in diameter were included. One 26 inch diameter white pine was also snapped.
A measured gust of 71 mph was recorded by a handheld anemometer.
A metal roof was partially peeled off a building and blown over.
Large trees were uprooted and a business sign was snapped.
Large trees were snapped in several places around town.
Numerous trees and powerlines were down near Phillips leading to power outages.
Numerous trees were down on powerlines leading to several fires.
The heavy rainfall led to washouts along Highway 111 north of the Needle Creek bridge to US Highway 8 leading to the road to be closed.
Trees and powerlines were reported down in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195946, 1195947, 1195944, 1195948, 1195949, 1195950, 1195951, 1195952, 1195959, 1195955, 1195953, 1195954, 1195956, 1195958, 1195945, 1195957.